MAUDE Adverse Event Report: SYNTHES HAGENDORF CRUCIFORM SCREWDRIVER; SCREWDRIVERS

SYNTHES HAGENDORF CRUCIFORM SCREWDRIVER; SCREWDRIVERS
Catalog Number 313.96
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/30/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.During the investigation of the device on january 12, 2017, it was found that the tip was broken.Device is an instrument and is not implanted/explanted.A device history record review was performed for the subject device lot.Manufacturing location: (b)(4); manufacturing date: 29 october 2008.No non-conformances were generated during production that would contribute to the complaint condition.The review of the device history record shows that there were no issues during the manufacture of the product that would contribute to the complaint condition.A product development investigation was performed for the subject device.The returned screwdriver (part# 313.96, lot# 1983862) has a broken tip with fragments missing.1 of the 4 prongs remains, but is bent.No other issues were noted with the device.A visual inspection and drawing review were performed as part of this investigation.The complaint is confirmed.Replication of the complaint condition is not applicable as the device is already broken.The following drawings were reviewed during investigation: cruciform screwdriver assy - 313_96.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.No definitive root cause was able to be determined.The root cause is likely related to application of excessive force during screw removal.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
During a revision surgery on (b)(6) 2016, to remove a generation dorsal distal radius plate (pi plate) and screws, the surgeon could not remove the plate until he burred off the heads of all screws.Three screw heads remain implanted and all screw shafts remain implanted because the surgeon could not remove them.In an attempt to remove the screws, two burr round devices, one burr egg, and a screwdriver were stripped.He was able to bend and loosen the plate and explant most of it because the plate eventually broke.Surgery was delayed approximately 90 minutes.One piece of the plate remained in the radius.It was stated that the surgery proceeded as normal after the delay in hardware removal.Patient is in a stable condition.Concomitant medical products: holding sleeve (part# 313.97, lot# 3057596, quantity 1); air pen drive (part# unknown, lot# unknown, quantity 1).This is report number 3 of 3 for complaint (b)(4).

Brand Name
CRUCIFORM SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6269477
Report Number3003875359-2017-10034
Device Sequence Number1003842
Product Code HXX
UDI-Device Identifier10887587037189
UDI-Public(01)10887587037189(10)1983862
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number313.96
Device Lot Number1983862
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2017
Initial Report FDA Received Date01/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1 X AIR PEN DRIVE PART# UNKNOWN; 1 X HOLDING SLEEVE PART# 313.97
Patient Age50 YR